Alabama, 2001

Tornado in Alabama, November 24, 2001

November 24, 2001 · NWS MOB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 24, 3:35 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Nov 24, 3:35 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
335 AM CST SAT NOV 24 2001

ADDED MOBILE BAY TO SCA.

DEEP SURFACE LOW OVER KS STILL PROGD TO MOVE QUICKLY INTO THE GREAT
LAKES REGION LATER TONIGHT.  ASSOCIATED FRONTAL BOUNDARY WILL PUSH
INTO THE AREA THIS EVENING AND STALL ALONG THE NW FL COAST SUNDAY
MORNING.  NO QUESTION ABOUT RAIN...BUT SEVERE POTENTIAL REMAINS
SOMEWHAT UNCERTAIN AS GREATEST UPPER SUPPORT AND FORCING RIDES WELL
NORTH.  AT THIS TIME...EXPECT WIDESPREAD SHOWERS AND TSTMS TO
DEVELOP ACROSS THE AREA BY EARLY AFTERNOON WITH AN ISOLATED SEVERE
THREAT BETWEEN 18Z AND 00Z TODAY AS CAPES CLIMB INTO THE 2000-2500
J/KG RANGE AND VEERING LOW LEVEL WINDS (SFC SSE 15KTS TO 850MB SW
45KTS) RESULTS IN 200+ HELICITIES.  MAIN SEVERE THREAT WILL LIKELY
BE SEVERAL ROTATING CELLS...MAINLY MOVING IN OFF THE WARM GULF
WATERS DURING THE AFTERNOON...WITH SOME DOWNBURST POTENTIAL LIKELY
OVER THE NW-NRN ZONES BY LATE AFTERNOON-EARLY EVENING...LARGELY
ASSOCIATED WITH EXPECTED SQUALL LINE.  INSTABILITIES AND DYNAMICS
REALLY FALL OFF BETWEEN 00Z-06Z TNGT...SUGGESTING WEAKENING TREND IN
SQUALL LINE AS IT PUSHES EASTWARD ACROSS THE FA THRU THE LATE EVNG
AND EARLY SUNDAY MORNING HOURS.  SINCE FA IS IN A SLIGHT RISK AREA
WITH THREAT OF ROTATORS OFF THE GULF...WILL GO AHEAD AND EXTEND
SEVERE WORDING IN ZONES ALL THE WAY DOWN TO THE COAST.

RAIN CHANCES WILL QUICKLY DIMINISH FROM WEST TO EAST BY EARLY SUNDAY
MORNING...BUT WITH FRONT STALLING ALONG THE NW FL COAST...WILL HAVE
TO HOLD ONTO SOME CLOUDS AND SLGT CHC POPS THRU SUNDAY NIGHT.
CHANCE RAIN CONTINUES MON-MID WEEK AS FRONT BACKS UP ON MON AHEAD OF
NEXT FRONT TUES-WED.  THE AVN CONTIUES TO STALL THIS NEXT FRONT NEAR
THE COAST AGAIN UNTIL A SECOND SURGE CAN CLEAN THE AREA OUT LIKELY
LATER IN THE WEEK THU-FRI.

FCSTID = 39/26
MOB   77  63  74  59 /  60  80  20  10
PNS   76  64  73  62 /  50  80  30  20
DTS   74  65  73  63 /  50  80  30  20
GZH   76  59  72  56 /  50  80  20  10
2R0   75  55  71  51 /  70  60  20  10
61A   75  56  71  53 /  70  70  20  10

.MOB...
AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...NONE.

In the hours before

Special weather statement, Nov 24, 6:26 AM CST, 5 hours 19 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
626 AM CST SAT NOV 24 2001

THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGH THIS EVENING FOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...AND
THE WESTERN FLORIDA PANHANDLE.

A LINE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH ARE SEVERE...
WILL MOVE INTO SOUTHEAST MISSISSIPPI AROUND NOON.  IN ADDITION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS COASTAL ALABAMA AND THE
WESTERN FLORIDA PANHANDLE BY EARLY AFTERNOON...AND MOVE RAPIDLY
NORTHEAST INTO SOUTHWEST AND SOUTH CENTRAL ALABAMA.  THE MAIN THREAT
FROM THE THUNDERSTORMS WILL BE DAMAGING WIND AND ISOLATED TORNADOES.

A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE WILL COMBINE WITH AN
APPROACHING COLD FRONT...AND ABUNDANT MOISTURE TO RESULT IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY.
WITH STRONG WINDS IN THE LOWER PART OF THE ATMOSPHERE...DRY AIR IN
THE MIDDLE PART OF THE ATMOSPHERE...AND AN UNSTABLE AIRMASS IN
PLACE...SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

IN ADDITION...GIVEN THE CHANGE OF WIND DIRECTION WITH HEIGHT...IN
THE LOWER PART OF THE ATMOSPHERE...ISOLATED TORNADOES WILL BE
POSSIBLE.  FOR THESE REASONS...THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER
TODAY.  THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE
LATER THIS AFTERNOON...AND GRADUALLY WEAKEN LATER THIS EVENING AS IT
MOVES EAST.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD
REMAIN ALERT TO THE WEATHER...AND BE PREPARED FOR POSSIBLE
ACTIVATION FOR SEVERE WEATHER OPERATIONS BY NOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

26
Special weather statement, Nov 24, 9:31 AM CST, 2 hours 14 minutes before
ALZ051>054-MSZ067-075-076-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
931 AM CST SAT NOV 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 300 PM CST THIS AFTERNOON...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHWEST ALABAMA...WASHINGTON...CLARKE...WILCOX AND CHOCTAW.

IN SOUTHEAST MISSISSIPPI...PERRY...GREENE AND WAYNE.

AT 930 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS OVER CENTRAL MISSISSIPPI WITH SCATTERED SHOWERS
AND THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI.  THESE STORMS WILL
ADVANCE EASTWARD AT 20 MPH AND MOVE ACROSS THE WATCH AREA THROUGH
THIS AFTERNOON.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Choctaw

When
November 24, 11:45 AM CST to 12:00 PM CST
Where
Choctaw County, Butler
Rating
F0
Path length
0.1 mi
Path width
20 yd
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
32.083, -88.217

A small and weak tornado move through the area just southwest of Butler. Trees and power lines were reported down in the area. In addition, golfball sized hail was also observed in Jachin.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272357.